Illinois, 2015Flash Flooding in Illinois, July 19, 2015
July 19, 2015 · NWS LSX · 2 events in 2 counties and zones
Several rounds of heavy rain moved through portions of the forecast area on the July 19th and 20th. There were several reports of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of heavy rain moved through portions of the forecast area on the July 19th and 20th. There were several reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 19, 2:55 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 19, 2:55 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
355 AM CDT SUN JUL 19 2015
.SHORT TERM: (THROUGH LATE THIS AFTERNOON)
ISSUED AT 355 AM CDT SUN JUL 19 2015
SYNOPTIC COLD FRONT CURRENTLY OVER NORTHERN MO AND NORTHWEST IL.
CONVECTION WITH PRIMARILY A HEAVY RAINFALL THREAT BUT ALSO AN
ISOLATED SEVERE THREAT IS ONGOING ACROSS NORTHERN MO AND INTO
CENTRAL IL. SEVERE THUNDERSTORM WATCH 440 REMAINS IN EFFECT FOR
MOST AREAS NEAR AND NORTH OF I-64/70 UNTIL 12Z/7AM CDT THIS MORNING.
EXISTING CONVECTION IS ANTICIPATED TO WEAKEN BY SUNRISE AS IT SINKS
SOUTHWARD TOWARDS I-70 BUT WILL LINGER FOR SEVERAL HOURS AFTERWARD.
NUMEROUS BOUNDARIES WILL BE OUTPUT BY THE MORNING CONVECTION AND
WILL MAKE FOR A VERY MESSY FRONTAL BOUNDARY DROPPING SOUTH TOWARDS
THE I-70 CORRIDOR LATE IN THE DAY BUT SHOULD KEEP THE BEST CHANCES
FOR RAIN THIS AFTERNOON NEAR AND JUST NORTH OF I-70. BESIDES THE
FRONT...AREAS NORTH OF I-70 WILL ALSO LIKELY SEE NUMEROUS CONVECTIVE
DEBRIS CLOUDS WHICH WILL REDUCE THEIR ABILITY TO HEAT UP. AS A
RESULT...HEAT ADVISORY WAS TRIMMED A BIT MORE TODAY AND ONLY AREAS
NEAR AND SOUTH OF I-70 REMAIN IN UNTIL 8 PM CDT.
WILL START WITH AT OR JUST BELOW MOS TEMPS FOR THE FCST IN MOST
AREAS WITH CONSIDERABLE UNCERTAINTY NORTH OF I-70 ON CLOUDS' IMPACT
ON TEMPS BUT SHOULD STILL YIELD HEAT INDICES OF 100+ FOR AREAS SOUTH
OF I-70 AND WILL WARRANT A CONTINUATION OF THE HEAT HEADLINE.
TES
.LONG TERM: (TONIGHT THROUGH SATURDAY)
ISSUED AT 355 AM CDT SUN JUL 19 2015
FOCUS TONIGHT THRU MONDAY IS ON ANOTHER ROUND OF POTENTIALLY HEAVY
RAINFALL FOR AREAS NEAR AND NORTH OF I-70.
MODELS ARE IN GOOD AGREEMENT ON LOCATION OF THIS NEXT ROUND AND WITH
HEAVY RAINFALL ALREADY REALIZED FOR MANY AREAS IN NORTHEAST MO AND
WEST-CENTRAL IL THIS MORNING...SOILS SHOULD REMAIN QUITE SATURATED
FOR THIS NEXT ROUND TONIGHT. AS A RESULT...HAVE ISSUED A FLASH
FLOOD WATCH TO BRING A HEIGHTENED AWARENESS TO THE POTENTIAL OF NEW
FLASH FLOODING FOR THESE AREAS. MUCH OF THE NOCTURNAL CONVECTION
SHOULD SPILL OVER INTO MONDAY MORNING BEFORE EXITING OR DISSIPATING.
THIS FLASH FLOOD WATCH MAY NEED TO BE EXPANDED OR ADJUSTED BY THE
NEXT SHIFT BASED ON OBSERVED TRENDS TODAY.
MODELS STILL SHOW ANOTHER VERY WARM DAY ON MONDAY BUT CONSIDERABLE
UNCERTAINTY IF THIS WILL EQUATE TO ANOTHER 100+ HEAT INDEX DAY FOR
STL METRO AND SOUTHEAST MO/SOUTHWEST IL GIVEN THE CLOUDS AND RAIN
CHANCES THAT ARE ALSO EXPECTED. WILL DEFER ON ANY HEAT HEADLINES AT
THIS TIME FOR MONDAY.
A SECOND COLD FRONT WILL MAKE ANOTHER PUSH THRU THE FORECAST AREA
MONDAY NIGHT AND TUESDAY GRADUALLY SHIFTING THE BETTER RAIN CHANCES
SOUTH OF THE AREA.
A QUIET PERIOD OF WX IS THEN EXPECTED FOR TUESDAY NIGHT AND
WEDNESDAY.
A WARM FRONT WILL THEN PUSH BACK FOR LATER THIS WEEK...BUT MODEL
TRENDS ARE SLOWING ITS NORTHWARD PUSH NOW AND DELAYING THE ONSET OF
THE DANGEROUS HEAT AND HUMIDITY UNTIL PERHAPS SATURDAY.
TES
&&
.AVIATION: (FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 122 AM CDT SUN JUL 19 2015
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS EASTERN MISSOURI INTO
WEST CENTRAL AND SOUTHWEST ILLINOIS EARLY IN THE PERIOD. THIS WILL
AFFECT PRIMARILY KUIN WHERE I HAVE MOVED UP THE TEMPO GROUP FOR
TSRA. HAVE ALSO INCLUDED A VCTS AT THE ST. LOUIS METRO TAF SITES
WHERE A COMPLEX OF THUNDERSTORMS WILL MOVE JUST NORTHEAST OF THOSE
SITES. THE THUNDERSTORMS CURRENTLY OVER NORTHERN MISSOURI ARE
EXPECTED TO MOVE SOUTH AND MAY AFFECT KCOU BY 09Z.
THEN EXPECT A DRY PERIOD DURING THE LATE MORNING BEFORE THUNDERSTORMS
REDEVELOP DURING THE AFTERNOON AND EVENING HOURS.
SPECIFICS FOR KSTL:
HAVE VCTS EARLY ON HAS AS A COMPLEX OF THUNDERSTORMS WILL MOVE
NEAR THE AIRPORT. THEN EXPECT ANOTHER CHANCE OF THUNDERSTORMS
LATER THIS AFTERNOON AND THIS EVENING. OTHERWISE EXPECT DRY AND
VFR CONDITIONS.
BRITT
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR COLE MO-CRAWFORD
MO-FRANKLIN MO-GASCONADE MO-IRON MO-JEFFERSON MO-MADISON MO-
MONITEAU MO-OSAGE MO-REYNOLDS MO-ST. CHARLES MO-ST.
FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE
MO-WARREN MO-WASHINGTON MO.
FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
AUDRAIN MO-BOONE MO-CALLAWAY MO-KNOX MO-LEWIS MO-LINCOLN MO-
MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-PIKE MO-RALLS
MO-SHELBY MO.
IL...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BOND IL-CLINTON IL-
FAYETTE IL-MADISON IL-MARION IL-MONROE IL-RANDOLPH IL-ST.
CLAIR IL-WASHINGTON IL.
FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
ADAMS IL-BROWN IL-CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN
IL-PIKE IL.
&&
WFO LSXHazardous weather outlook, Jul 19, 3:33 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
433 AM CDT SUN JUL 19 2015
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
433 AM CDT SUN JUL 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
ROUNDS OF THUNDERSTORMS ARE EXPECTED...MAINLY NEAR AND NORTH OF
INTERSTATE 70. ISOLATED SEVERE STORMS ARE POSSIBLE.
ANOTHER ROUND OF HEAVY RAINFALL LOOKS INCREASINGLY LIKELY TONIGHT
FOR AREAS NORTH OF INTERSTATE 70. A FLASH FLOOD WATCH IS IN EFFECT
FOR MUCH OF THIS AREA FOR THE POTENTIAL OF NEW OR ADDITIONAL FLASH
FLOODING. PLEASE SEE THIS PRODUCT FOR ADDITIONAL INFORMATION.
DANGEROUS HEAT AND HUMIDITY IS EXPECTED TO CONTINUE NEAR AND SOUTH
OF INTERSTATE 70 UNTIL THIS EVENING. A HEAT ADVISORY IS IN
EFFECT. PLEASE CONSULT THE ADVISORY PRODUCT FOR ADDITIONAL
INFORMATION.
MAJOR FLOODING IS ONGOING ALONG THE ILLINOIS RIVER FROM LA GRANGE
LOCK AND DAM SOUTHWARD TO VALLEY CITY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A HEAVY RAINFALL THREAT FOR NEW OR ADDITIONAL FLASH FLOODING WILL
CONTINUE INTO MONDAY MORNING FOR MANY AREAS NORTH OF INTERSTATE
70. SEE THE WATCH FOR ADDITIONAL INFORMATION.
CONTINUED ROUNDS OF THUNDERSTORMS CAN BE EXPECTED MONDAY THROUGH
TUESDAY AS A FRONT DROPS INTO THE AREA. THE CHANCES FOR
THUNDERSTORMS WILL THEN LINGER OVER SOUTHEAST MISSOURI TUESDAY
NIGHT...BEFORE EXPANDING AREAWIDE HEADING INTO WEDNESDAY AND
CONTINUING THROUGH SATURDAY.
MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE ILLINOIS RIVER
THROUGH MUCH OF THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH TONIGHT...MAINLY FOR AREAS
NEAR AND NORTH OF INTERSTATE 70. SPOTTERS ARE ENCOURAGED TO
REPORT RAINFALL AMOUNTS IN EXCESS OF AN INCH OR ANY FLOODING...IF
OBSERVED...TO THE NATIONAL WEATHER SERVICE.
TES
In the hours before
Local storm report, Jul 19, 2:10 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
310 AM CDT SUN JUL 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HEAVY RAIN 1 ENE NOVELTY 40.02N 92.19W
07/19/2015 M3.06 INCH KNOX MO MESONET
FROM MISSOURI MESONET SITE. RAIN STARTED AT
APPROXIMATELY 120 AM BASED ON RADAR.
&&
TILLYFlash Flood, Greene
- When
- July 19, 4:30 AM CST to 5:23 PM CST
- Where
- Greene County, 4.02 mi NNW of Hillview to 2.66 mi NNE of Athensville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.503, -90.581
Between 2 and 7 inches rain fell across Greene County causing flash flooding. Numerous roads were flooded including U.S. Highway 67 near White Hall and Roodhouse. In Hillview, a levee along Hurricane Creek was breached, flooding the town. At least 6 people had to be rescued from their homes due to the flood waters. No injuries or deaths were reported.
Flash Flood, Pike
- When
- July 19, 4:45 AM CST to 2:30 PM CST
- Where
- Pike County, Fishhook to 3.91 mi ENE of Baylis
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 39.800, -90.880
Up to six inches of rain fell onto already saturated soils causing flash flooding. Numerous roads were flooded across the northern part of Pike County. County Road 2 about a mile east of New Salem was washed out due to a creek that flowed through the area. This created a 30 foot wide by 30 foot deep hole. A lineman with a local electric company was driving through the area and did not see the hole due to darkness. His vehicle plunged into the hole. He died at the scene. No other injuries or deaths were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Pennsylvania, July 19 to 20, 20152 deaths · 11 events
- Damaging Winds in Florida, July 19, 20151 death · $85,000 · 55 kt wind · 14 events
- Flash Flood in California, July 19, 20151 injured · $50 million · 1 event
- Hail and Damaging Winds in New Hampshire, July 19, 20151 death · 2.5 in hail · 18 events
- Flash Flood and Flood in Vermont, July 19 to 20, 2015$1.0 million · 1 in hail · 8 events
- Flash Flooding and Flood in Illinois, July 19, 2015$300,000 · 4 events
- Damaging Wind in Arizona, July 19, 2015$250,000 · 61 kt wind · 1 event
- Damaging Winds in South Carolina, July 19 to 20, 2015$112,000 · 60 kt wind · 7 events
- Flash Flooding and Hail in New York, July 19, 20151 injured · 2 in hail · 43 events
- Lightning Strike in Florida, July 19, 2015$100,000 · 1 event
- Damaging Winds in South Carolina, July 19, 2015$52,000 · 60 kt wind · 12 events
- Flash Flood in California, July 19, 2015$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600440, 600442.